Chaos at the Country Fair

View at publisher
Authors: Meghan Maslanka
Cited by: 0

Abstract

This article presents a detailed medical scenario involving a chemical attack at a country fair, where an unknown substance is sprayed into the crowd, leading to multiple cases of organophosphate poisoning. The scenario revolves around the arrival of a 31-year-old male at a community emergency department, suffering from respiratory distress, vomiting, and symptoms consistent with cholinergic toxidrome. The patient and several others were exposed to a toxic substance at the fair, requiring immediate decontamination and treatment with Pralidoxime and Atropine. Key teaching objectives include recognizing the signs of organophosphate poisoning, performing patient decontamination, and addressing whether critical treatment can be initiated prior to decontamination in life-threatening cases. The scenario also emphasizes coordination with EMS to assess HazMat risks, airway management, and the recognition of cholinergic toxidrome, along with the potential for an Atropine shortage if multiple patients are involved.

Fields of Study & Subjects

Poisoning and overdose treatments Pesticide Exposure and Toxicity Disaster Response and Management

Publication details

Journal / source
Cambridge University Press eBooks
Pages
232–235
Publication date
6 February 2026
Document type
Book chapter